A 7-year-old boy with nephrotic syndrome is brought by ambulance to the emergency department with altered mental status. His mother reports that this morning he had diffi - culty moving the right side of his body, and that she couldn’t arouse him from an afternoon nap. On physical examination the patient is obtunded and has absent right-sided movement. His prothrombin time is 12 seconds. CT of the brain is shown in the image. What is the most likely etiology of this patient’s symptoms?
- Decreased antithrombin III levels
- Decreased factor II levels
- Decreased fi brinogen levels
- Increased protein S levels
- Increased protein C levels
This patient is suffering from a massive left-sided stroke that occurred secondary to a hypercoagulable state. Patients with nephrotic syndrome are at increased risk for thromboembolic events due to renal losses of antithrombin III, protein C, and protein S, all of which normally function as anticoagulants. Patients with nephrotic syndrome also commonly have other factors contributing to a hypercoagulable state, including hemoconcentration, increased fi brinogen, and thrombocytosis. Mental status or neurologic changes in patients with nephritic syndrome should be taken very seriously.